Alert archive / Alabama / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 87, NWS Mobile, AL

May 27, 2024Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 27, 2024, 7:31 PM CDT for Baldwin County, Mobile County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2024, 7:31 PM CDT (00:31 UTC)
Expired
May 27, 2024, 8:15 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.5 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3221 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WUUS54 KMOB 280031
SVRMOB
ALC003-097-280115-
/O.NEW.KMOB.SV.W.0087.240528T0031Z-240528T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
731 PM CDT Mon May 27 2024

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mobile County in southwestern Alabama...
  Northwestern Baldwin County in southwestern Alabama...

* Until 815 PM CDT.

* At 731 PM CDT, a severe thunderstorm was located 4 miles northwest
  of Axis, or 5 miles northwest of Creola, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saraland, Satsuma, Creola, Axis, and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

&&

LAT...LON 3105 8816 3106 8800 3079 8791 3079 8820
TIME...MOT...LOC 0031Z 350DEG 13KT 3097 8808 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
2 follow-up statements
226 
WWUS54 KMOB 280053
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
753 PM CDT Mon May 27 2024

ALC003-097-280115-
/O.CON.KMOB.SV.W.0087.000000T0000Z-240528T0115Z/
Mobile AL-Baldwin AL-
753 PM CDT Mon May 27 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES...

At 752 PM CDT, a severe thunderstorm was located over Creola, moving
south at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saraland, Satsuma, Creola, Axis, and I65 And AL 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3079 8815 3095 8813 3098 8797 3079 8791
TIME...MOT...LOC 0052Z 340DEG 15KT 3087 8801 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
853 
WWUS54 KMOB 280110
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
810 PM CDT Mon May 27 2024

ALC003-097-280120-
/O.EXP.KMOB.SV.W.0087.000000T0000Z-240528T0115Z/
Mobile AL-Baldwin AL-
810 PM CDT Mon May 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOBILE AND
NORTHWESTERN BALDWIN COUNTIES WILL EXPIRE AT 815 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

LAT...LON 3079 8815 3095 8813 3098 8797 3079 8791
TIME...MOT...LOC 0110Z 341DEG 12KT 3084 8797 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:34 PM CDT, 57 minutes earlier.

Area forecast discussion, May 27, 6:34 PM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
634 PM CDT Mon May 27 2024

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Mon May 27 2024

Predominately VFR conditions are expected through the period with
a few exceptions. Some localized MVFR ceilings brief periods of
LIFR to IFR visibilities will accompany scattered convection
through mid-evening southeast of I-65 all the way to the coast.
Brief periods of gusty winds up to 50 mph and hail up to ping pong
size may occur with the stronger storms. Patchy fog will also be
possible overnight mainly over portions of south central Alabama
into the western Florida Panhandle. Southwesterly winds 5 to 10
knots, a bit stronger near the coast, diminish and switch to a
light northwesterly flow tonight as a cold front moves through. A
northerly flow around 5 knots follows for Tuesday morning. /22

&&

.PREV DISCUSSION... /issued 207 PM CDT Mon May 27 2024/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tuesday)
Issued at 207 PM CDT Mon May 27 2024

A somewhat broad upper trof pattern over the eastern half of the
CONUS amplifies through Tuesday, and embedded within this pattern
a series of shortwaves progress across the forecast region today
into the evening hours, along with a second set advancing into the
area on Tuesday. The remnants of an increasingly diffuse outflow
boundary appears to be located near the I-65 corridor based on
current radar and satellite loop, and a weak frontal boundary
extends from the Arkansas/Louisiana border into northern Alabama.
It's not clear if whatever remains of the remnants of the outflow
boundary can manage to lead to any convective initiation as the
first series of shortwaves progress across the forecast region
through this evening. What looks more likely is that development
will occur along the frontal boundary which progresses into
interior portions of the forecast area through the afternoon, then
moves through the remainder of the area and into the marine area
overnight. The convective trends will need to be monitored. MLCAPE
values this afternoon into the early evening ahead of the
approaching front reach 2500-3000 J/kg, potentially around 3500
J/kg. Shear values remain on the low side, with 0-3 km bulk shear
of typically 20-30 knots along with correspondingly low helicity
values. DCAPE values are currently around 800 J/kg, and there is
the potential for an increase to around 1000 J/kg, possibly even
1500, late this afternoon. The best deep layer forcing associated
with the series of shortwaves and placement of the surface
boundaries appears to generally favor the portion of the area
along and east of the I-65 corridor this afternoon, which then
wanes this evening. For the rest of this afternoon, have gone with
chance pops roughly along and east of I-65 with slight chance
pops elsewhere. Pops taper off to dry conditions areawide tonight.
SPC has a slight risk of severe storms for portions of south
central Alabama stretching roughly along I-65 into southwest
Alabama along with a marginal risk for much of the remainder of
the area. The environment looks to favor some strong storms with a
severe storm or two possible. If severe storms form, damaging
wind gusts and large hail will be primary threats. Despite another
series of shortwaves set to move across the area on Tuesday,
drier air will have flowed into the area in the wake of the
frontal boundary and have kept pops out of the forecast. Lows
tonight range from the mid 60s well inland to the mid 70s at the
coast. Highs on Tuesday mostly range from 90-95. A high risk of
rip currents is in effect through tonight, then a moderate risk
follows for Tuesday. /29

SHORT & LONG TERM...
(Tuesday night through Monday)
Issued at 207 PM CDT Mon May 27 2024

A predominately dry forecast is likely through mid to late week as
a broad trough over the eastern states helps to reinforce deep
layer dry air across our region. There is some uncertainty for mid
week regarding rain chances over the western half of the area.
The GFS indicates that just enough deep layer moisture may be
present as small shortwaves approach from the west to support a
chance of rain. However, the majority of the guidance remains dry,
so will only go with a slight chance of diurnally driven storms
in the western zones for Wed/Thu afternoon.

As we head into Friday through Monday, we will likely be
contending with several additional shortwaves as they move on the
northern and eastern periphery of a building upper level ridge
over Mexico. The timing of these shortwaves are always challenging
and there are certainly differences in the long range guidance.
However, the overall trend will be for increasing rain chances as
we go into the weekend due to the aforementioned shortwaves and
gradually increasing deep layer moisture. Temperatures will be
close to seasonal levels. 34/JFB

MARINE...
Issued at 207 PM CDT Mon May 27 2024

No impacts are expected through the period with the exception of
higher winds and seas near storms. Light to moderate southwesterly
winds become northwesterly overnight as a cold front moves
through. A light diurnal flow pattern follows for Tuesday and
Wednesday, then a light to moderate southeasterly flow prevails
for Thursday into the weekend. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  94  69  91  69  87  68  89 /  20  10   0  20  10  20  10  20
Pensacola   75  93  72  89  72  87  71  88 /  20   0   0  10  10  10  10  20
Destin      75  90  73  88  72  87  72  88 /  20   0   0  10   0  10  10  20
Evergreen   68  93  65  90  64  87  64  90 /  50   0   0  10  10  10  10  20
Waynesboro  66  93  66  88  65  85  64  89 /  20  10   0  20  20  20  10  20
Camden      66  91  64  88  64  85  64  88 /  30   0   0  10  10  10  10  20
Crestview   69  95  65  93  65  90  64  92 /  40   0   0  10  10  10  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk until 5 AM CDT Tuesday for ALZ265-266.

FL...High Rip Current Risk until 5 AM CDT Tuesday for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, May 27, 5:36 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
536 PM CDT Mon May 27 2024

ALZ057-058-272330-
Butler AL-Crenshaw AL-
536 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BUTLER AND SOUTHWESTERN
CRENSHAW COUNTIES THROUGH 630 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Georgiana, or 13 miles southwest of Greenville,
moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

&&

LAT...LON 3153 8645 3153 8648 3161 8689 3163 8691
      3181 8688 3179 8640
TIME...MOT...LOC 2236Z 285DEG 22KT 3171 8679

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Local storm report, May 27, 5:45 PM CDT, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
545 PM CDT Mon May 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Hail             2 NE Greenville         31.85N 86.59W
05/27/2024  E1.50 Inch       Butler             AL   Public

            Ping Pong Size Hail estimated from photo.

&&
Special weather statement, May 27, 6:04 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
604 PM CDT Mon May 27 2024

ALZ053-055-059-262-272345-
Clarke AL-Baldwin Inland AL-Monroe AL-Escambia AL-
604 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN MONROE...NORTH
CENTRAL BALDWIN...WESTERN ESCAMBIA AND SOUTHEASTERN CLARKE COUNTIES
THROUGH 645 PM CDT...

At 603 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Uriah to 12 miles east of McIntosh.
Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCullough, Uriah, I65 And CR 1, I65 And AL 113, I65 And AL 21, and
Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3118 8787 3132 8792 3133 8791 3134 8792
      3136 8789 3138 8789 3139 8790 3138 8792
      3139 8794 3140 8787 3143 8741 3132 8736
      3130 8740 3126 8743 3126 8732 3106 8722
      3102 8768
TIME...MOT...LOC 2303Z 316DEG 16KT 3130 8755 3131 8783

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 6:43 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Mobile AL
643 PM CDT Mon May 27 2024

ALZ056>058-060-280030-
Conecuh AL-Butler AL-Covington AL-Crenshaw AL-
643 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN BUTLER...SOUTHERN
CRENSHAW...EAST CENTRAL CONECUH AND NORTHERN COVINGTON COUNTIES
THROUGH 730 PM CDT...

At 642 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Brantley to 6 miles north
of Gantt to McKenzie. Movement was southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Andalusia, Opp, Brantley, McKenzie, River Falls, Red Level, Dozier,
Heath, and Gantt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Alabama.

&&

LAT...LON 3153 8616 3153 8620 3127 8619 3129 8657
      3154 8684 3167 8628 3160 8614 3154 8614
TIME...MOT...LOC 2342Z 309DEG 21KT 3161 8631 3150 8649 3154 8674

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RD
Special weather statement, May 27, 6:46 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Mobile AL
646 PM CDT Mon May 27 2024

ALZ052-053-059-261-262-280045-
Clarke AL-Baldwin Inland AL-Escambia AL-Washington AL-
Mobile Inland AL-
646 PM CDT Mon May 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN MOBILE...
NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON...WESTERN ESCAMBIA AND
SOUTH CENTRAL CLARKE COUNTIES THROUGH 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Poarch Creek Reservation
to 5 miles east of Calvert to near McIntosh. Movement was southeast
at 10 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Atmore, Stockton, McCullough, Mount Vernon, Calvert, McIntosh, I65
And CR 1, Movico, and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Alabama.

&&

LAT...LON 3108 8810 3130 8814 3128 8769 3125 8766
      3124 8759 3123 8756 3125 8752 3100 8749
      3100 8760 3099 8760 3096 8800
TIME...MOT...LOC 2346Z 320DEG 11KT 3119 8772 3117 8791 3124 8803

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

RD
Special weather statement, May 27, 7:16 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
716 PM CDT Mon May 27 2024

ALZ261-280100-
Mobile Inland AL-
716 PM CDT Mon May 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOBILE COUNTY
THROUGH 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Gulfcrest, or 6 miles southeast of Citronelle,
moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Citronelle, Creola, Chunchula, Gulfcrest, and Axis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Alabama.

&&

LAT...LON 3087 8830 3109 8826 3111 8806 3089 8797
      3089 8798 3088 8798 3088 8797 3087 8798
      3087 8797 3086 8796 3087 8814
TIME...MOT...LOC 0014Z 350DEG 13KT 3103 8815

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RD

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:16 PM CDTSpecial Weather StatementMOBMobile44 min
May 27, 7:38 PM CDTSpecial Weather StatementMOBBaldwin52 min
May 27, 7:41 PM CDTSpecial Marine WarningMOB79 min
May 27, 7:45 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 27, 9:05 PM CDTSpecial Weather StatementMOBMobile40 min
May 27, 9:26 PM CDTSpecial Weather StatementMOBBaldwin34 min
May 27, 9:37 PM CDTSpecial Marine WarningMOB53 min
May 27, 9:40 PM CDTSpecial Weather StatementMOBBaldwin35 min
May 27, 9:45 PM CDTSpecial Weather StatementMOBMobile45 min
May 27, 9:59 PM CDTSpecial Marine WarningMOB76 min
May 27, 10:26 PM CDTSpecial Weather StatementMOBMobile49 min
May 27, 10:29 PM CDTSpecial Marine WarningMOB91 min
May 27, 10:44 PM CDTSevere Thunderstorm WarningMOBMobile46 min
May 27, 11:10 PM CDTSpecial Marine WarningMOB95 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.